Alert archive / Montana / Wind Advisories in 2025
Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Mar 21, 2025, 1:16 PM MDT for 4 counties in Montana. It took effect at Mar 22, 2025, 10:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 1:16 PM MDT (19:16 UTC)
- In effect from
- Mar 22, 2025, 10:00 AM MDT
- Expired
- Mar 22, 2025, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS75 KMSO 211916 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 116 PM MDT Fri Mar 21 2025 MTZ007-221930- /O.NEW.KMSO.WI.Y.0003.250322T1600Z-250323T0000Z/ Butte/Blackfoot Region- 116 PM MDT Fri Mar 21 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Butte/Blackfoot Region. * WHEN...From 10 AM to 6 PM MDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:04 AM MDT, 10 hours 12 minutes earlier.
Area forecast discussion, Mar 21, 3:04 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 AM MDT Fri Mar 21 2025
.DISCUSSION...
- Continuing light showers across northwest / west-central
Montana, and northern Idaho through this morning.
- Vigorous Pacific cold front Friday afternoon into Saturday
morning, with moderate to heavy mountain snow.
- High confidence in a period of above-normal temperatures
beginning Tuesday, March 25.
Satellite imagery this morning displays a longwave trough moving
into the Pacific Northwest with the northern Rockies situated underneath
the exit region of this upper level jet stream which has increased
synoptic scale lift across the region. The first surge of
moisture associated with this system has been producing scattered
light mountain snow and valley rain/snow showers, portrayed by
radar and webcams, which will continue through the day on Friday
with snow levels steadily rising into the afternoon.
Snow levels will then lower rapidly from above 4000 feet down to
valley floors late Friday night into early Saturday morning. One
of the main concerns with this storm are the convective snow
bands forecast to form along and just behind the cold front.
There is significant agreement in timing and intensity among
recent runs of convective allowing models (CAMs) to suggest a
brief period (1-3 hours) of snowfall rates approaching one inch
per hour during the frontal passage. Valley areas may see a quick
half an inch of snow during this period as the front passes Friday
night into Saturday morning. Mountainous terrain will
additionally experience blowing snow and gusty winds through
Saturday.
Showers becomes less of a concern in lower elevations and valleys
by Sunday. However, an enhanced plume of Vertically Integrated
Water Vapor Transport (IVT) riding over the top of a building
upper-level ridge moves onshore and pushes more moisture into the
region on Monday. This plume is likely to couple with an upper-
level shortwave trough that refocuses light to moderate
precipitation across western Montana and north central Idaho.
Anticipate additional snow impacts to mountain passes and periodic
showers in valleys. Precipitation will finally diminish Tuesday
as the upper level ridge builds in overhead and high pressure
strengthens.
Confidence remains high (greater than 80%) for daytime high
temperatures to climb into the 70s through Wednesday in central
Idaho valleys, and into the upper 60s for western Montana valleys.
High temps eclipsing the 70 degree mark for the first time this
spring is still not out of the question for western Montana. The
valleys with the best chance (10-20% probability) of reaching 70
degrees next Wednesday, March 26, will be the Bitterroot and
Missoula valleys. Lesser chances (<10% probability) exist from
Drummond to Anaconda.
&&
.AVIATION...
Scattered showers moving within southwesterly flow are
evident in regional radar imagery this morning, with activity
focusing along the ID/MT border and in northwest Montana. This
will continue to be the trend through 21/1800z, leading to terrain
obscurations, with snow levels rising to 4,000-4,500 feet heading
into the afternoon. South-southwest winds will increase between
21/1600-1800z, with frequent gusts of 20-30kts as the gradient
tightens as a cold front pushes into eastern Washington.
Widespread precipitation will move into the ID/MT border by
22/00z. High resolution models are in strong agreement for a
convective band of precipitation to develop along the front,
leading to temporary visibility reductions across western Montana
from 22/0000-09000z. Furthermore, strong winds over mountain
crests will lead to widespread mountain wave induced turbulence
through 22/09z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 PM this evening to noon MDT
Saturday for Bitterroot/Sapphire Mountains...West Glacier
Region.
Winter Storm Warning from 6 PM this evening to noon MDT Saturday
for Lower Clark Fork Region.
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for Butte/Blackfoot Region...Potomac/Seeley Lake
Region.
ID...Winter Weather Advisory from 6 PM MDT /5 PM PDT/ this evening to
noon MDT /11 AM PDT/ Saturday for Eastern Lemhi County...
Northern Clearwater Mountains...Southern Clearwater
Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:59 AM MDT | Winter Storm Warning | MSO | Mineral, Missoula, Sanders | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.